Jan 25, 2001
dOES XANAX CAUSE TIREDNESS AND RINGING IN THE EARS- NOT BAD BUT MILDLY?
Response from Dr. Frascino
Thanks for writing. Xanax belongs to a class of medications called benzodiazepines. These medications are very useful in the treatment of anxiety and anxiety related conditions. Potential Side effects of these drugs does include fatigue. In fact tiredness is the most common side effect. As with many drugs the side effects are dose related. That means the higher your dose of xanax, the more likely you'll experience fatigue. You should also know that these effects can be exacerbated by alcohol and/or medications -- such as antihistamines, and several HIV-related medications.
Ringing in the ears is called tinnitus. It has be reported to occur with xanax use although rarely (about 6%).
First step for you is to check with your doctor about your dose and possible drug interactions with your other medications -- particularly your protease inhibitors. Once that's sorted out if the side effects remain very bothersome, there are other medications that you might try.
I should point out to our readers that this type of drug-induced fatigue is a direct effect of how xanax works. The situation is quite different from that of a drug like AZT (retrovir, combivir, trizivir) which can, in some people, suppress the production of red blood cells in the bone marrow. Fatigue induced by AZT is often related to anemia (low red blood cells), an indirect effect of the medication. Treatment in this situation can be focused on the anemia itself. Procrit for instance can stimulate the production of new red blood cells often resolving the anemia (and hence the fatigue) problem, while allowing the person to continue with the beneficial effects of the drug (AZT).
Hope this helps. Good luck.
test #2 jm 01/18
How tired is Fatigued?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.